Women and Testosterone

I was just reading a thread regarding women who had B-12 injections and are suffering from fatigue and exhaustion. That's me too. I have everything to do and absolutely no energy to do a thing. So the doctor checks the usual stuff: anemic (no), blood sugar low (no), thyroid (nope). Well .... I just want to say that I am a 59 yo menopausal woman and as an a "older" woman, it seems, doctors just tend to leave my tiredness at that-age. I finally have a great doctor, who took me serious and he kept thinking about my issue...and he checked my testosterone level. Yes, women have little traces of testosterone in their systems and it is important to a woman's physical and mental well being and her QUALITY OF LIFE! Tired, drained, no sex drive, sex less satisfying, orgasms (yes, I said it, and if I'm lucky anymore, they are ... ok), there's brain fog, bone loss, poor sleep and no doubt others I can't remember.

My point, ladies, this is an issue that has been known for decades but, none-the-less, largely ignored by physicians. Well maybe it is B-12 and a combination of other stuff that causes these symptoms but why not check testosterone levels. Mine is "normal" for my age, HOWEVER, it is low compared to younger women because as estrogen decreases with age so does testosterone and we are going to try "pellets" under the skin to bring it into therapeutic range IF the insurance company deems this replacement therapy NECESSARY for a woman (old or otherwise).

8 Replies

  • Really hopes it works for you.

    I know that hormone levels affect me, but it just seems to be any changes in hormone levels. Migraines were triggered twice a month - anxiety with growing progesterone levels before my periods even when I was using the amounts of B12 I needed - not enough to be a problem but enough to be noticeable ... but my big surprise was reaction to being given some artificial progesterone - bleed (not heavy) just wouldn't stop - and it was as if my body had never had any B12 ... doc gave me enough for 10 days but I just took it for a day and then stopped - which was enough to stop the bleed. From looking things up afterwards do seem to have been a number of reported cases of interaction between artifical forms of progesterone and B12 problems.

  • Yes, hormone imbalances do make a big difference. Of course getting one diagnosed is tricky because they are always changing. Like you, I've been tested for all kinds of things. I did have my testosterone tested a couple of years ago. Mine is low and I'm not in menopause yet, but the doctor didn't think it was a problem. I didn't know it could contribute to osteoporosis. Since I also can't have dairy, I wonder if I should be concerned. Eep.

  • "So the doctor checks the usual stuff: anemic (no), blood sugar low (no), thyroid (nope). "

    Did you see printed copies of your results? I always get copies of blood results after finding out that what I was told over the phone or even face to face was not always what was on the printed copies.

  • Well actually now you mention it. Don't think anyone has before but I haven't seen it. I do have a low vitamin B12 and had neurological symptoms. I noticed I didn't have much libido, felt rather numb down there and had trouble having an orgasm ( yes I've said it as well !) I began to worry but after my loading injections and two monthly injection things are much better again. I have an occasional blip with the pins and needles and numbness in my feet etc but take the boost spray and hopefully will last out until my next injection. It would be interesting to know how badly sexual function is affected by low vitamin B12 in both sexes. I haven't read any information on this.

    Hope the testosterone helps.

  • Remember reading in one of Martyn Hoopers books that loss of libido is commonly reported by female's with B12 problems though not by men.

  • Oh that's interesting. Am reading his latest book but haven't got that far yet. I think it's quite an important issue for quality of life. Thanks.

  • The other thing to check is potassium. Potassium is a key mineral in cell growth, and your body needs tons of it over the course of a day. But its like iron; you can get too much of it at one time, and then the symptoms will be brain fog, heart palpitations, a bunch of other stuff. Pretty much the same symptoms you get when you don't have enough, though.

    Now, why is potassium critical for people with pernicious anemia? Because when you get a shot of b12 you start a flood of cell formation - all up and down the nervous system, in the marrow, everywhere. That will deplete immediately all the things that are required for cell formation, in particular magnesium and potassium. (Magnesium you can't get too much of, btw.)

    So a little personal anecdote. I just recently switched to a ketogenic diet to try to keep up with my wife, who's an ultramarathoner and has been on a ketogenic diet for a while. And it feels great, honestly. One warning people get when they start the diet is to beware the "keto-flu," which is flu-like symptoms caused by low sodium and potassium. The solution is to eat more salt, and make sure you're getting potassium-rich foods like avocados and braised greens (which are keto-friendly) and oranges (which are not).

    So I got the keto-flu pretty much right away, and my wife never did. But I got it specifically after I took a b12 tablet. I was feeling fine before I went ketogenic on methylcobalamin, and then about a week in I started to get fluish after I took the tablet. (And I started getting leg cramps too, a sure sign of potassium deficiency.) So I started supplementing with potassium and making sure I got an avocado or something similar and lots of salt, and the flu went away.

    I never would have made the connection if I hadn't been ketogenic, but I think now that intermittent potassium deficiency is probably one of the main causes of the brain fog and fatigue people get when they take b12. The body does its best to make new cells with the b12, but it has to increase the load on the minerals stored in the kidneys and various other organs, and that just leads to a general mineral depletion.

  • Hypermagnesemia is not common but is possible and is not good. Care needs to be taken with everything. :-)

You may also like...